Alert archive / Tennessee / Flash Flood Warnings in 2002

Flash Flood Warning 18, NWS Morristown, TN

April 17, 2002Bledsoe County, Tennessee

NWS Morristown, TN issued this flash flood warning at Apr 17, 2002, 3:44 PM CDT for Bledsoe County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2002, 3:44 PM CDT (20:44 UTC)
Expired
Apr 17, 2002, 5:45 PM CDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Whole counties

County Bledsoe County, TN

The radar

The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 172044
FFWMRX
TNC007-172245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 PM CDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN BLEDSOE COUNTY IN EAST TENNESSEE

* UNTIL 545 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  NEARLY STATIONARY THUNDERSTORM WITH VERY HEAVY RAIN NEAR FALL      
  CREEK FALLS STATE PARK...OR 15 MILES WEST OF PIKEVILLE.

DOPPLER RADAR HAS INDICATED THAT UP TO THREE INCHES OF RAIN HAS 
FALLEN IN THE PAST HOUR...WITH ANOTHER INCH OF RAIN POSSIBLE DURING 
THE NEXT HOUR.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. DO NOT ATTEMPT TO CROSS 
BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

$$

LAT...LON 3554 8541 3544 8526 3566 8512 3575 8525

DMG
1 follow-up statement
000 
WGUS74 KMRX 172156
FFSMRX
TNC007-172245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM CDT WED APR 17 2002

...FLASH FLOOD WARNING CONTINUES FOR WESTERN BLEDSOE COUNTY UNTIL 
545 PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A NEARLY STATIONARY THUNDERSTORM ACROSS WESTERN BLEDSOE 
COUNTY NEAR OLD CUMBERLAND...OR 15 MILES SOUTHWEST OF PIKEVILLE. 
DOPPLER RADAR HAS ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAS 
FALLEN OVER ISOLATED AREAS OF WESTERN BLEDSOE COUNTY DURING THE PAST 
TWO HOURS. ADDITIONAL DEVELOPMENT OF ISOLATED THUNDERSTORMS 
PRODUCING LOCALLY HEAVY RAIN WILL BE POSSIBLE DURING THE NEXT HOUR.

WHILE THUNDERSTORMS REMAIN ISOLATED OVER THE COUNTY AND ARE 
GRADUALLY WEAKENING...LOCALLY HEAVY RAINFALL FROM THE EARLIER STORMS 
MAY STILL CAUSE SOME FLASH FLOODING OF LOW LYING AREAS DURING THE 
NEXT HOUR IN RURAL AREAS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

$$

LAT...LON 3557 8547 3545 8532 3572 8506 3577 8522

DMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 2:13 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 17, 2:13 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT WED APR 17 2002

APPROACHING MID LEVEL VORTICITY CENTER STILL SHOWS SOME SIGNS OF
CIRCULATION AS IT MOVES INTO WRN TN.  AIRMASS HAS BECOME MODERATELY
UNSTABLE AS TEMPS HAVE WARMED INTO THE MID 70S TO MID 80S.  MOST
CONVECTION IS CURRENTLY ALONG SE PARTS OF PLATEAU...AND ALSO ACROSS
WRN NC MTNS.  GIVEN THIS INSTABILITY PLUS SHORTWAVE/VORT CENTER...
WILL GO WELL ABOVE THE MOS POPS FOR TONIGHT.  CONVECTION SHOULD LAST
BEYOND THE EVENING HOURS...BUT VERY WEAK WINDS ALOFT SHOULD HINDER
SEVERE DEVELOPMENT.

SHOULD SEE LESS CONVECTION FOR TOMORROW...SO I TRENDED POPS TOWARD
THE DRIER NGM MOS.  JUST SLIGHT CHANCE MOST AREAS...EXCEPT MTNS
WHERE 30% POPS WERE CARRIED OVER FROM PREVIOUS PACKAGE...WITH
AFTERNOON WORDING.  DRY THURSDAY NIGHT...THEN RAIN CHANCES LOOK TO
INCREASE FROM THE NORTH FRIDAY INTO SATURDAY.  MAIN TRIGGER WOULD
APPEAR TO BE THE SOUTHWARD SAGGING COLD FRONT.

OTHERWISE...MOS TEMPS LOOKED REASONABLE FOR MOST PERIODS...AND
ACTUALLY SOMEWHAT OF A PERSISTENCE FORECAST GIVEN THE SUMMER LIKE
PATTERN.  STUCK CLOSE TO MOS POPS FOR PERIODS OTHER THAN TONIGHT.

ISC GRIDS ALREADY SENT...AND MY PRELIMINARY TEMPS/POPS FOLLOW:

CHA  63/85/61/84/62  30/20/5/20/30
TYS  63/83/60/82/60  40/20/5/30/40
TRI  59/83/57/80/58  50/20/5/40/50
OQT  62/83/60/82/60  40/20/5/30/40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

TG

Nearby

Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.